Ravens vs Dolphins coverage begins Thursday at 7 p.m. | Ravens Lose To Vikings 24-16 | VOTE: Ravens Play Of The WeekSee The Gallery  

Doctors Urge Caution After Teen Overdoses On Caffeine

BALTIMORE (WJZ) — A healthy teenager collapses and dies in South Carolina after downing three highly-caffeinated drinks. But how much is too much?

Devin Bartolotta has the message from Baltimore doctors.

The CDC says three in four kids drink caffeine every single day – but too much can be deadly. Sadly, it’s a tragedy we’ve seen in Maryland before.

A potentially deadly drug – lurking on store shelves.

“There’s so much caffeine in all of these drinks that are consumed regularly,” says Dr. Louis Kovacs, with Union Memorial Hospital.

Powerful energy drinks and coffee send thousands to the emergency room every year. Now blamed for the death of 16-year-old Davis Cripe.

RELATED: Too Much Caffeine Led To Heart Problems That Killed Teen

“He was a great kid. He didn’t get mixed up in the wrong things. He loved music,” says Davis’ father Sean Cripe.

The coroner says Davis’ heart fell out of rhythm — after he drank a large soda, a latte, and an energy drink in less than two hours.

“These drinks, this amount of caffeine, how it’s ingested, can have dire consequences,” says Richland County Coroner Gary Watts.

While a cup of coffee has less than 150 milligrams of caffeine, some energy drinks can have up to 400.

Hagerstown teenager Anais Fournier died in 2012 after drinking up to 480 milligrams of caffeine in one day.

Her family sued Monster Beverage and settled out of court.

Doctors say it’s best to drink in moderation – a safe caffeine buzz for an adult, could be a lethal dose for a child.

Dr. Louis Kovacs of Baltimore’s Union Memorial Hospital tells WJZ your body will tell you when you’ve had too much.

“Headaches, dizziness, sweatiness, that general sense that something is not right,” says Dr. Kovacs.

Those symptoms are rare, but sometimes – life or death.

Davis’s father is hoping his son’s tragic death will open parents’ eyes.

“Parents, please talk to your kids about the dangers of these energy drinks,” says Dr. Kovacs.

He says if you do overdose on caffeine and think there’s a serious problem – there’s not much you can do.

But an emergency room could monitor you for heart issues that could follow.

Follow @CBSBaltimore on Twitter and like WJZ-TV | CBS Baltimore on Facebook

More from Devin Bartolotta
Comments

Leave a Reply

Please log in using one of these methods to post your comment:

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

More From CBS Baltimore

Track Weather On The Go With Our App!
CBS All Access
Download Our App

Watch & Listen LIVE